MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD

PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD
Catalog Number 400SMTSTD0615
Medical Device Problem Codes Kinked (1339); Failure to Advance (2524); Physical Resistance (2578)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 02/14/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Results: the penumbra smart coil (smart coil) pusher assembly was kinked approximately 132.0, 133.0, and 135.0 cm from the proximal end.The embolization coil was intact with the pusher assembly and had offset coil windings in multiple locations.The pet heat shrink material on the introducer sheath friction lock was compressed.Conclusions: evaluation of the returned device revealed the smart coil could not be advanced through its introducer sheath due to kinks in the pusher assembly, and the introducer sheath friction lock was compressed.The pusher assembly kinks and compression of the friction lock likely occurred due to forceful handling of the smart coil during insertion.Further evaluation revealed the embolization coil windings were offset in multiple locations.If the introducer sheath is not properly seated in the hub of the microcatheter when the smart coil is being initially inserted, the embolization coil may begin to take shape in the hub, and resistance may be encountered.Manipulation of the smart coil while it was taking shape inside the hub may have caused the coil windings to become offset, which would have further contributed to the resistance experienced by the physician.The non-penumbra sheath, catheter, and microcatheter mentioned in the complaint were not returned for evaluation.Penumbra coils are inspected during in-process inspection and during quality inspection after manufacturing the manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the cerebral artery using penumbra smart coils (smart coils).During the procedure, the physician advanced another manufacturer¿s guiding sheath, catheter and microcatheter in the target vessel.The physician then connected a smart coil introducer sheath to the hub of the microcatheter and attempted to advance the smart coil; however, resistance was experienced and the smart coil would not advance into the microcatheter.Therefore, the physician removed the smart coil introducer sheath from the hub of the microcatheter and attempted to advance the smart coil out of its introducer sheath.However, resistance was experienced while advancing the smart coil outside of the introducer sheath.Next, the physician re-connected the smart coil introducer sheath to the hub of the microcatheter then re-attempted to advance the smart coil; however, resistance was encountered again and subsequently the smart coil pusher assembly became kinked.Therefore, it was removed and the procedure was completed using another manufacturer¿s coils and an additional smart coil.It should be noted that the physician did not use a rotating hemostasis valve (rhv) throughout this procedure.There was no report of an adverse effect to the patient.

Brand Name
PENUMBRA SMART COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key6408242
Report Number3005168196-2017-00395
Device Sequence Number10961931
Product Code HCG
UDI-Device Identifier00814548014661
UDI-Public00814548014661
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K160832
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign,health pr
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial
Report Date (Section B) 02/16/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Expiration Date07/26/2021
Device Catalogue Number400SMTSTD0615
Device Lot NumberF70834
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/08/2017
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 02/16/2017
Initial Report FDA Received Date03/15/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age79 YR